Dr. Keith Roach

DEAR DR. ROACH: I’m writing in regard to your recent column about a 56-year-old person, recommending he or she wait till 60 for the shingles shot. In 2010 I was 56 and was told by my insurance company that they would not cover the shot till I was 60. Unfortunately, that year I suffered a shingles attack that started on the back of my head and moved into my left eye. I spent an extremely painful and stressful year, not being able to see well and going through medical treatments. My cornea was permanently damaged, and each time I have tried to stop the eyedrops I am taking, the blurriness returns. So, I have told all my friends and family to get the shingles shot as soon as possible. I hate to see anyone go through what I did! — G.J.
ANSWER: I thank G.J. for writing. To be clear, I do recommend the shingles shot beginning at age 50. The column was about a person nervous to get the shot during the coronavirus pandemic. I said it was OK to wait because the risk of serious complications of shingles at age 50 is low.
However, as G.J. points out, the risk of complications from shingles, even at a younger age, is not zero. I do recommend the vaccine starting at age 50, but the older a person is, the greater the risk of shingles complications, and thus the more benefit they are likely to get from the vaccine.
DEAR DR. ROACH: I am 87 and have heart disease. I take atorvastatin and aspirin. Is it dangerous for me to get a flu shot? — J.B.
ANSWER: It’s more dangerous for you NOT to get a flu shot than it is to get one. Although there are risks to the flu shot, they are small and almost always involve symptoms that last a day or two at the most. Even though the flu shot is “only” about 50% effective, that means a lot less flu, and flu in an 87-year-old person with heart disease is very dangerous and can be fatal. This year in particular, we want to keep people with flu out of the emergency rooms and hospitals because of COVID-19, and the single best way to do that is through flu shots.
DEAR DR. ROACH: Years ago, you discussed tramadol as a cough suppressant. I have had a chronic cough for years, and my family doctor at the time told me to take tramadol. I have been taking it for about 10 years. My new family doctor doesn’t want to give it to me. What can I do? — Anon.
ANSWER: Tramadol is an opiate medication that can be dangerous if misused. Physicians need to be cautious about prescribing it. Like essentially any medication, it can be abused: taken too much of or sold, for example. It should not be used in people at high risk of opiate drug abuse.
However, you have a 10-year safety record with the medication. I hear frequently from people who have had years or decades of chronic cough with extensive evaluations that failed to make a diagnosis or find an effective treatment. For this small number of people, I think that low dose tramadol is safe and effective. I think it’s unfortunate you can’t get the medication from your new doctor. I suggest you consult a pulmonary specialist, who might find alternate treatment or decide the benefits of tramadol outweigh the risks.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or send mail to 628 Virginia Dr., Orlando, FL 32803.

Comments are not available on this story.